Pain Reliever Top Liver Failure Cause
Acetaminophen is Safe at Recommended Dosages, Deadly When Abused
WebMD News Archive
Dec. 16, 2002 -- Acetaminophen is best known as the world's most popular remedy for easing life's aches and pains. Less publicized, perhaps, is its reputation as a popular drug of choice for ending life itself.
Although there is no medical data to suspect it poses danger at recommended amounts, the active ingredient in Tylenol is so toxic at high doses that a new study indicates that acetaminophen overdose has become the leading cause of sudden liver failure. For 30 years, hepatitis held that dubious distinction.
Researchers say that acetaminophen overdose led to nearly 40% of cases of acute liver failure among 308 patients over a three-year period. By comparison, about 13% of cases were caused by other drug reactions and 12% were the result of hepatitis types A and B.
What's more, one in three of these acetaminophen overdose cases was an apparent suicide attempt, finds the study, published in the Dec. 17 issue of Annals of Internal Medicine.
"Acetaminophen has been a suicide drug of choice ever since I started treating patients in the 1970s," says J. Ward Donovan, MD, FACMT, FACEP, medical toxicologist and emergency medicine specialist at Penn State Milton S. Hershey Medical Center. "The main reason it's so popular for that purpose is its availability and effectiveness. People can get it anywhere and use it without supervision in any amount they choose. And its biochemistry is such that is highly toxic at high doses."
In the Annals study, the latest to explore the dangers of abusing the world's most consumed medication, sudden liver failure typically occurred in those who took doses three times higher than the maximum recommended amount. Unlike other forms of liver failure, which can take years to manifest, acute liver failure typically occurs in a matter of days or weeks. It strikes about 2,000 Americans a year, many of whom die.
In this study, however, two-thirds of the patients were alive three weeks after requiring emergency treatment -- likely because they were treated at facilities specializing in liver disease. Of those, nearly 30% needed a liver transplant.
Besides popular over-the-counter pain relievers, acetaminophen is in some 300 different medications -- from cold remedies to "serious" pharmaceuticals used for pain after surgery. It is the world's most widely recommended pain reliever because it relieves pain without the stomach upset of aspirin and can reduce fever better than ibuprofen.
And when taken correctly, it's also one of the safest, says a leading expert.
"On a drug-for-drug basis, just about everything is more toxic than acetaminophen," says Robert S. Hoffman, MD, FACMT, of the American College of Medical Toxicology, and director of New York City Poison Control. "It's an issue of numbers. Because acetaminophen is in everyone's medicine cabinet, there's more opportunity for abuse. People have the perception that it's totally safe. So if one is good, two or 20 must be better.
"You will not get sick if you take dosages as recommended by the manufacturer," he tells WebMD. "Acetaminophen metabolism changes in overdose. In therapeutic dosages, you are protected." But in overdose, it depletes substances needed for detoxification and a toxic effect occurs that damages the liver. This effect is even more apparent when alcohol is consumed within several hours of taking acetaminophen.
Still, the use of acetaminophen as a suicide drug has been so widespread that British health officials now restrict how many tablets can be sold at one time. Meanwhile, the FDA has required in recent years that acetaminophen packaging have stronger warnings about its potential toxicity.